Document Open Access Logo

Presenting a Category Modulo a Rewriting System

Authors Florence Clerc, Samuel Mimram



PDF
Thumbnail PDF

File

LIPIcs.RTA.2015.89.pdf
  • Filesize: 0.5 MB
  • 17 pages

Document Identifiers

Author Details

Florence Clerc
Samuel Mimram

Cite AsGet BibTex

Florence Clerc and Samuel Mimram. Presenting a Category Modulo a Rewriting System. In 26th International Conference on Rewriting Techniques and Applications (RTA 2015). Leibniz International Proceedings in Informatics (LIPIcs), Volume 36, pp. 89-105, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2015)
https://doi.org/10.4230/LIPIcs.RTA.2015.89

Abstract

Presentations of categories are a well-known algebraic tool to provide descriptions of categories by the means of generators, for objects and morphisms, and relations on morphisms. We generalize here this notion, in order to consider situations where the objects are considered modulo an equivalence relation (in the spirit of rewriting modulo), which is described by equational generators. When those form a convergent (abstract) rewriting system on objects, there are three very natural constructions that can be used to define the category which is described by the presentation: one is based on restricting to objects which are normal forms, one consists in turning equational generators into identities (i.e. considering a quotient category), and one consists in formally adding inverses to equational generators (i.e. localizing the category). We show that, under suitable coherence conditions on the presentation, the three constructions coincide, thus generalizing celebrated results on presentations of groups. We illustrate our techniques on a non-trivial example, and hint at a generalization for 2-categories.
Keywords
  • presentation of a category
  • quotient category
  • localization
  • residuation

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Franz Baader and Tobias Nipkow. Term rewriting and all that. Cambridge University Press, 1999. Google Scholar
  2. Marek A Bednarczyk, Andrzej M Borzyszkowski, and Wieslaw Pawlowski. Generalized Congruences - Epimorphisms in Cat. Theory and Applications of Categories, 5(11):266-280, 1999. Google Scholar
  3. Marc Bezem, Jan Willem Klop, and Roel de Vrijer. Term rewriting systems. Cambridge University Press, 2003. Google Scholar
  4. Francis Borceux. Handbook of Categorical Algebra 1. Basic Category Theory. Encyclopedia of Mathematics and its Applications. Cambridge Univ. Press, 1994. Google Scholar
  5. Albert Burroni. Higher-dimensional word problems with applications to equational logic. Theoretical computer science, 115(1):43-62, 1993. Google Scholar
  6. Patrick Dehornoy, Francois Digne, Eddy Godelle, Daan Krammer, and Jean Michel. Foundations of Garside theory, volume 22 of EMS tracts in mathematics. European Mathematical Society, 2015. Google Scholar
  7. Peter Gabriel and Michel Zisman. Calculus of fractions and homotopy theory, volume 6. Springer, 1967. Google Scholar
  8. Yves Guiraud and Philippe Malbos. Polygraphs of finite derivation type. arXiv:1402.2587, 2014. Google Scholar
  9. Yves Guiraud, Philippe Malbos, Samuel Mimram, et al. A homotopical completion procedure with applications to coherence of monoids. In RTA-24th International Conference on Rewriting Techniques and Applications-2013, volume 21, pages 223-238, 2013. Google Scholar
  10. Yves Lafont. Towards an algebraic theory of boolean circuits. Journal of Pure and Applied Algebra, 184(2):257-310, 2003. Google Scholar
  11. J-J Lévy. Réductions correctes et optimales dans le lambda-calcul. PhD thesis, Université Paris VII, 1978. Google Scholar
  12. Saunders Mac Lane. Categories for the working mathematician, volume 5. springer, 1998. Google Scholar
  13. A John Power. An n-categorical pasting theorem. In Category theory, pages 326-358. Springer, 1991. Google Scholar
  14. Ross Street. Limits indexed by category-valued 2-functors. Journal of Pure and Applied Algebra, 8(2):149-181, 1976. Google Scholar
  15. Heinrich Tietze. Über die topologischen invarianten mehrdimensionaler mannigfaltigkeiten. Monatshefte für Mathematik und Physik, 19(1):1-118, 1908. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail